I have two more chemotherapy treatments to finish this part of my breast cancer treatment.
The first round of chemotherapy was with Doxirubicin, otherwise known as the “Red Devil”.
I am now midway through the next chemotherapy phase, known as Paclitaxel or “Taxel” for short. This chemo has its own bag of nasty tricks. The “additives”, I’ve been told, cause many immediate side effects that have to be monitored by the RN administering this drug. Hives, red rash, trouble breathing, and unsafe effects on the bone marrow to name just a few.
The RN monitors me for 15 minutes as this chemo is administered. I have to let the nurse know if I feel like passing out, have chest pain, a fast heartbeat, she watches for signs of flushing (face turning red), a slow heartbeat, a bad headache, any belly pain, upset stomach or needing to throw up, and a few other things that would require immediate intervention.
There is a bell placed next to me on an arm rest table. The kind of bell one sees at a hotel front desk. I am instructed to begin dinging that bell when I begin to have any of the side effects associated with this wonderful chemo.
To counteract these side effects I am given a dose of Benedril through my Chemo Port. That stuff knocks me out within a mere minute or two. I couldn’t ring that bell if my life depended on it. That is why the RN hovers for 15 minutes over me.
Chemo day is about six hours long in the chair. About three of those hours is spent in La La Land.
At the start of my chemo treatments my breast was swollen and purple. The whole things was hard as a rock.
Now the breast has pretty much gone back down to normal. The purple is gone and the tumor has shrunk quite noticeably.
With both the Doxirubicin and the Paclitaxel I have to have a dose of Neulasta 27 hours after the chemo. This little device is placed on my stomach and remains there until the drug has been administered. There is a green flashing light as the little machine counts down the minutes to deliver the dosage. In the dark of night that light is quite bright!
This photo was taken long ago….when I still had hair. When it is time for the drug to be given the machine makes a tone of four beeps. It takes a few minutes before it is finished and another set of tones go off to let me know it is done. That little bugger has a needle that plunges into me shortly after it is placed on my body.
When the time is up and the drug is finished I get to take it off.
I had been told I would experience “bone pain” from both the chemo and the Neulasta. Nobody told me there is a “Voodoo Doll” someone is in control of.
Throughout the days and nights I get sharp, piercing, pains which last 8 to 10 seconds. Below my ear (right or left) at the jaw. In a hip joint (right or left). Deep in the collar bone (right or left), any one of my ten fingers will get a pain so intense that gets worse when I shake it. An ankle (right or left) will be shot with pain.
This is an all day, everyday, thing. There is no rhyme or reason for the sharp pain. Nothing that can be counted on, like a localized ache or pain.
Then there is the most irritating one of all. During the night I will get a Charlie Horse in the middle of my back. A circle of muscular spasms that hinder my breathing. This bonus lasts up to six hours and there is nothing I can do to stop it. If you have ever had one of those really good stretches. You know the one with your whole body involved in the stretch. It feels so good….until you get a muscle spasm. Well just think of that discomfort lasting for six hours.
I don’t get much sleep due to these aches, pains, and spasms. I tried to not be such a pain in the butt during the Christmas and New Year festivities but I could not help myself being grumpy, testy, and wanting to find a hole and crawl in.
I have not been on Facebook during this time. Each time I make an attempt to catch up with all of my friends and family I get overwhelmed by the whole flaming mess of this thing.
I’m trying to work up the energy to make the next video in my series of “Envelope Mini Album – Kathy Orta Style”. The last video I really SCREWED UP big time in one of the steps I did. I have to get that corrected and show the fix…..or what to do instead of what I said to do. Good grief.
It has taken me well over a week to make the three signatures.
The spine pieces made to join these signatures together.
I’m not sure when I will get this ready and uploaded to my YouTube channel. Today I have some energy to spend in explaining my long absence from all of my friends and family. Please be patient with me.
I have my next to last chemo treatment Monday – January 9, 2017. My last treatment will be on or around January 23, 2017. On January 24 I will have a consultation with my Surgeon to set a date for my Mastectomy. So please don’t count on me to be an active player in Social Media for at least another several weeks.
Thank you all for your patience and your concern for me. I appreciate each and every one of you very much.